Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS Detroit, MI

June 15, 2008Oakland County, Washtenaw County, Wayne County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 15, 2008, 1:18 PM EDT for Oakland County, Washtenaw County, Wayne County, Michigan. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2008, 1:18 PM EDT (17:18 UTC)
Expired
Jun 15, 2008, 2:30 PM EDT
In force
72 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

Counties Oakland County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 33 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:42 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 11:42 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1142 AM EDT SUN JUN 15 2008

.UPDATE...

CLOUD TOPS ASSOCIATED WITH THE SMALL UPSTREAM MCS HAVE SHOWN A
DECENT WARMING TREND OVER THE PAST TWO HOURS PER IR IMAGERY. RADAR
TRENDS ALSO STARTING TO CONFIRM A GENERAL WEAKENING...ALTHOUGH A
FEW STRONG THUNDERSTORMS CONTINUE TO FIRE OVER FAR SOUTHWEST
MICHIGAN/NORTHERN INDIANA ALONG THE COLD POOL. THESE THUNDERSTORMS
MAY CLIP FAR SOUTHERN LENAWEE COUNTY AFTER 1200 PM.

SEVERE WEATHER THREAT FOR LATER THIS AFTERNOON AND THROUGHOUT THE
EVENING CONTINUES AS WE WAIT TO SEE WHAT IMPACT THE MCS DEBRIS
WILL HAVE ON STABILITY OVER AT LEAST THE SOUTHERN PORTION OF LOWER
MICHIGAN. BROKEN MID/HIGH LEVEL DECK SHOULD HAVE SOME DEGREE OF INFLUENCE
ON SURFACE HEATING.

CORE OF 50-70 KT MID-LEVEL EXPECTED TO PUNCH IN FROM WISCONSIN
DURING THE VERY LATE AFTERNOON AND EVENING. INCOMING MODEL DATA
SHOWS GOOD INITIALIZATION WITH 12Z RAOBS...AND BRINGS THE CORE
ACROSS CENTRAL LOWER MICHIGAN. THIS IS EXPECTED TO PROVIDE A FOCUS
FOR CONVECTION LATER TODAY. FURTHER SOUTH...THERMAL BOUNDARY FROM
LAST NIGHTS COLD FRONT AND APPROACHING SURFACE TROUGH EXTENDS
FROM FAR SOUTHERN MICHIGAN BACK WESTWARD INTO NORTHERN ILLINOIS.
THIS HAS BECOME MORE EVIDENT OVER THE PAST FEW HOURS AS HEATING
HAS ALLOWED FOR AN INCREASE IN CLOUD AND THUNDERSTORM COVERAGE.
06Z GFS SEEMS TO HAVE A BETTER HANDLE ON THIS AS OPPOSED TO THE
12Z NAM...WHICH SEEMS TO HAVE THIS BOUNDARY SLIGHTLY TOO FAR
NORTH. GFS LIFTS THE WEAK BAROCLINIC ZONE VERY SLIGHTLY NORTHWARD
BY 00Z...ACROSS THE SOUTHERN CWA FROM ROUGHLY M-59 SOUTHWARD. THIS
WILL BE ANOTHER FOCUS POINT FOR CONVECTION.

AS FAR AS STABILITY...12Z DTX ROAB FROM THIS MORNING INDICATED A
WEAK SURFACE BASED INVERSION. FORECAST SOUNDINGS EASILY MIX THIS
OUT EARLY...AND ACARS DATA INDICATES THIS HAD ALREADY OCCURRED BY 1330Z...SO
WE ARE NOW UNINHIBITED. LOW AND MID LEVEL LAPSE RATES ALSO LOOK TO
BECOME QUIET STEEP BY MID-AFTERNOON...ESPECIALLY WHERE WE SEE
SUNSHINE. MODIFICATION OF THE 12Z RAOB TO A SURFACE T/TD OF
84/55 YIELDS NEARLY 1800 J/KG OF CAPE. UNIDIRECTIONAL...AND
STRENGTHENING...WIND PROFILES ALONG WITH DRY LOW-LEVEL AIR CONTINUES
TO FAVOR MORE OF A WIND THREAT. DCAPE AREA BELOW INVERTED V
SOUNDING LOOKS TO BE FAIRLY LARGE...WITH SPC SECTOR ANALYSIS
ALREADY APPROACHING 1000 J/KG AS OF 14Z. FREEZING LEVELS AT 10-11K FT
ALSO SUPPORT THE THREAT FOR LARGE HAIL.

WILL CONTINUE TO ASSESS THE SITUATION THROUGH THE AFTERNOON...WITH
THE AID OF A PLANNED 18Z RAOB FROM DTX.

&&

.PREV DISCUSSION...ISSUED 725 AM EDT SUN JUN 15 2008

AVIATION...

CONDITIONS WILL REMAIN PREDOMINANTLY VFR DURING THIS TAF
PERIOD.  AN APPROACHING COLD FRONT AND UPPER LEVEL SYSTEM WILL
ALLOW THUNDERSTORMS TO INCREASE IN COVERAGE DURING THE LATE
AFTERNOON/EVENING HOURS...AND WILL CONTINUE TO HIGHLIGHT THIS
PERIOD FOR POTENTIAL MVFR CONDITIONS IN THUNDERSTORMS.
OTHERWISE...WILL SEE CONVECTIVE HIGH CLOUD DEBRIS THICKEN FOR
LATE MORNING/EARLY AFTERNOON...WITH SCT-BKN DIURNAL CU DEVELOPING
BENEATH. PREDOMINANT SOUTHWEST WIND MAY GUST AT TIMES TO 20 KNOTS
TODAY AS DIURNAL MIXING INCREASES. WINDS WILL SHIFT TOWARD THE
WEST-NORTHWEST AS THE COLD FRONT SLIDES THROUGH OVERNIGHT.

PREV DISCUSSION...ISSUED 348 AM EDT SUN JUN 15 2008

SHORT TERM...TODAY

LATEST WATER VAPOR AND UPPER AIR ANALYSIS CONTINUING TO DEPICT AN
UPPER TROUGH ELONGATED ACROSS ONTARIO...WITH SHORTWAVE IMPULSES
ROTATING E-SE WITHIN THE BASE ACROSS THE NORTHERN PLAINS/UPR MISS
VALLEY.  STRONGEST SHORTWAVE NOW SHIFTING INTO MINNESOTA...
ACCOMPANIED BY A 90+ KNOT UPPER LEVEL JET AND BAND OF 50-70 KNOT
MID LEVEL WINDS.  THIS ENERGY WILL TRANSLATE INTO THE GREAT LAKES
TODAY...AND SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...PRIMARILY FROM MID AFTERNOON ONWARD.  ADDITIONAL
CONVECTION WILL LIKELY INITIATE UPSTREAM ALONG AN ASSOCIATED COLD
FRONT...SPILLING EASTWARD TOWARD THE REGION INTO THE EVENING HOURS.

OVERALL WILL KEEP POPS DOWN INTO THE CHANCE RANGE (40-50%)...WITH
SOME UNCERTAINTY YET ON HOW WIDESPREAD THE COVERAGE WILL BECOME
PRIOR TO THE ARRIVAL OF THE COLD FRONT AFTER 00Z.  BETTER COVERAGE
MAY HINGE ON HOW THE MESOSCALE DETAILS (RESIDUAL MCV/COLD POOL
BOUNDARIES) EVOLVE AND TRACK UPSTREAM.  WHILE LOW LEVEL MOISTURE
WILL BE LESS IMPRESSIVE THAN EARLIER THIS WEEK /DEWPTS IN THE
MID-UPR 50S BY 21Z/...MODEL SOUNDING DATA STILL INDICATE THE
POTENTIAL FOR MIXED LAYER CAPE TO EXCEED 1500 J/KG UNDER STEEPENING
LOW/MID LEVEL LAPSE RATES.  ONGOING UPSTREAM CONVECTION MAY SEND
SOME HIGHER CLOUD DEBRIS INTO THE REGION...BUT OVERALL TRENDS WOULD
LEND SUPPORT TOWARD A FAIR AMOUNT OF INSOLATION THROUGH AT LEAST
MIDDAY. THIS ALONG WITH CONTINUED WARM AIR ADVECTION AND DEEPER
MIXING WILL PUSH HIGHS TOWARD THE MID 80S...ESPECIALLY I-69 CORRIDOR
SOUTH.

GIVEN THE DEGREE OF POTENTIAL INSTABILITY AND LARGER SCALE ACCENT...
WILL SEE AN ENVIRONMENT CONDUCIVE FOR MAINTAINING STRONGER
UPDRAFTS.  A UNIDIRECTIONAL WESTERLY WIND FIELD WITH 40+ KNOTS OF
BULK SHEAR WILL BE SUFFICIENT FOR GOOD STORM ORGANIZATION ON
ANYTHING THAT CAN FIRE...FAVORING LINE SEGMENTS/BOWS IN STRONGER
CELLS AND BRINGING A HIGHER DAMAGING WIND GUST THREAT.  FREEZING
LEVELS DIPPING BELOW 11KFT COMBINED WITH THE HIGHER INSTABILITY WILL
MAKE LARGER HAIL POSSIBLE AS WELL.

LONG TERM...

COLD AIR OVER MANITOBA (850 MB TEMP OF 1 C AT CYQD) WILL BE
HEADING INTO THE CENTRAL GREAT LAKES EARLY THIS WEEK...AS UPPER
WAVE/CIRCULATION ALONG BRITISH COLUMBIA/ALBERTA BORDER...ALONG
WITH THE SHEARED OUT ENERGY EXTENDING SOUTHEAST INTO THE NORTHERN
CONUS...LEADS TO DIGGING SHORTWAVE TROUGH SWINGING THROUGH THE
REGION MONDAY MORNING...AS DEEP UPPER LOW ALONG SOUTHERN HUDSON
BAY ALSO SAGS SOUTH.

GOOD LARGE SCALE FORCING AND VERY STRONG MID LEVEL JET THIS EVENING
WILL LIKELY SUPPORT ANOTHER ROUND OF SCATTERED SEVERE STORMS ACROSS
LOWER MICHIGAN DUE TO THE STEEP MID LEVEL LAPSE RATES...AND
LINGERING DIURNAL BOUNDARY LAYER INSTABILITY...WITH MLCAPES OF 1000
TO 1500 J/KG AND LIS SEVERAL DEGREES BELOW ZERO...ALONG WITH GOOD
DOWNDRAFT CAPES PROGGED.

TIGHT BAROCLINIC ZONE SET UP ON MONDAY ACROSS SOUTHERN LOWER
MICHIGAN...LIKELY RESULTING IN A GOOD 10 DEGREE TEMP SPREAD FROM
NORTH (UPPER 60S)/SOUTH (UPPER 70S). WELL DEFINED MID LEVEL DRY SLOT
AND GENERAL SUBSIDENCE DURING THE DAY MAY BE TOO MUCH TO OVERCOME TO
SUPPORT MUCH IN THE WAY OF SHOWER/THUNDERSTORM ACTIVITY.

THE HEART OF THE COLD AIR WILL SPILL INTO CENTRAL LOWER MICHIGAN ON
TUESDAY AS CENTER OF THE UPPER LOW TRACKS ACROSS LAKE HURON...WITH
MAXES LIKELY STUCK IN THE 60S ACROSS THE NORTH HALF OF THE CWA...AS
850 MB TEMPS FALL INTO THE LOW SINGLE NUMBERS. INSTABILITY SHOWERS
AND ISOLATED THUNDERSTORMS REMAIN POSSIBLE...ESPECIALLY TOWARD LAKE
HURON DUE TO THE LAKE INSTABILITY GENERATED. AT THE VERY
LEAST...EXPECTING LOTS OF CLOUDS AROUND DURING TUESDAY WITH SUCH AN
UNUSUALLY COLD AIRMASS LEADING TO STEEP LOW LEVEL LAPSE RATES.

LARGE UPPER LEVEL LOW/AMPLIFIED FLOW WILL BE SLOW TO WEAKEN AND PULL
EAST. THUS...JUST A GRADUAL WARMUP EXPECTED AS WE HEAD TOWARD THE
END OF THE WORK WEEK...WITH EMBEDDED SHORTWAVES WITHIN THE NORTHWEST
FLOW POSSIBLY TRIGGERING A SHOWER/THUNDERSTORM.

MARINE...

A SERIES OF UPPER LEVEL DISTURBANCES INTERACTING WITH AN
INCREASINGLY WARM AND UNSTABLE ENVIRONMENT WILL LEAD TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.  A STRONG COLD
FRONT DROPPING SOUTHEAST THROUGH THE CENTRAL GREAT LAKES WILL
MAINTAIN THE CHANCE FOR THUNDERSTORMS THROUGH TONIGHT.  THE
POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BECOME SEVERE.  THE
REGION WILL THEN REMAIN UNDER COOL NORTHWEST FLOW THROUGH THE MIDDLE
OF NEXT WEEK AS THE EXITING LOW STALLS OVER THE NORTHEAST AND HIGH
PRESSURE REMAINS OVER THE CENTRAL PLAINS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......HLO
AVIATION.....MR
SHORT TERM...MR
LONG TERM....SF
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 15, 12:40 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1240 PM EDT SUN JUN 15 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1240 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON INTO
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY
AFTER 4 PM. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH
AND LARGE HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE
EAST AT 35 MPH.

CONDITIONS WILL GRADUALLY BECOME MORE FAVORABLE FOR THUNDERSTORM
DEVELOP THROUGHOUT THE REST OF THE AFTERNOON AS THE REGION BECOMES
MORE UNSTABLE AND ATMOSPHERIC WINDS INCREASE WITH THE APPROACH OF
AN UPPER LEVEL DISTURBANCE...AND ASSOCIATED JET STREAM MAXIMUM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY...
AND THURSDAY...AS SEVERAL WEAKER DISTURBANCES MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1240 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE STILL EXPECTED THIS AFTERNOON INTO
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY
AFTER 4 PM. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH
AND LARGE HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL BE
EAST AT 35 MPH.

CONDITIONS WILL GRADUALLY BECOME MORE FAVORABLE FOR THUNDERSTORM
DEVELOP THROUGHOUT THE REST OF THE AFTERNOON AS THE REGION BECOMES
MORE UNSTABLE AND ATMOSPHERIC WINDS INCREASE WITH THE APPROACH OF
AN UPPER LEVEL DISTURBANCE...AND ASSOCIATED JET STREAM MAXIMUM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ON MONDAY...TUESDAY...
AND THURSDAY...AS SEVERAL WEAKER DISTURBANCES MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 15, 12:50 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1250 PM EDT SUN JUN 15 2008

MIZ068>070-075-076-151815-
LIVINGSTON-MACOMB-OAKLAND-WASHTENAW-WAYNE-
1250 PM EDT SUN JUN 15 2008

...SPECIAL WEATHER STATEMENT...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF THUNDERSTORMS CENTERED NEAR DEXTER...MOVING EAST AT
36 MPH.

PEA SIZE HAIL AND WINDS UP TO 35 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

* THE THUNDERSTORMS WILL BE NEAR...
  HAMBURG BY 100 PM EDT...
  WHITMORE LAKE BY 105 PM EDT...
  DIXBORO AND SOUTH LYON BY 110 PM EDT...
  SALEM BY 115 PM EDT...
  NORTHVILLE AND NOVI BY 125 PM EDT...
  LIVONIA BY 135 PM EDT...
  SOUTHFIELD BY 145 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:04 PM EDTSpecial Marine WarningDTX56 min
Jun 15, 2:36 PM EDTSpecial Marine WarningDTX55 min
Jun 15, 3:24 PM EDTSpecial Marine WarningDTX66 min
Jun 15, 5:46 PM EDTSpecial Marine WarningDTX119 min
Jun 15, 6:35 PM EDTSevere Thunderstorm WarningDTXLenawee32 min
Jun 15, 6:46 PM EDTSevere Thunderstorm WarningDTXHuron39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.